Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jun 15, 2004, 9:03 AM EDT for Beaufort County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 9:03 AM EDT (13:03 UTC)
- Expired
- Jun 15, 2004, 9:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533 WFUS52 KCHS 151303 TORCHS SCC013-151345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 903 AM EDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 945 AM EDT * AT 903 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARRIS ISLAND...OR ABOUT 7 MILES SOUTH OF BEAUFORT...MOVING NORTHEAST AT 5 MPH. SPOTTERS REPORTED A FUNNEL CLOUD WITH THIS STORM AT 859 AM EDT. * SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE... PARRIS ISLAND... PORT ROYAL... BEAUFORT... TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3234 8072 3230 8069 3243 8050 3247 8066 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:10 AM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 15, 3:10 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 310 AM EDT TUE JUN 15 2004 .PUBLIC...WILL ISSUE A FLOOD WATCH FOR ALL COUNTIES WITH THIS PACKAGE. MANY AREAS HAVE RECEIVED 4 INCHES OR MORE OF PRECIP OVER THE PAST COUPLE OF DAYS WITH FLOODING PROBLEMS AS A RESULT. POTENTIAL EXISTS FOR ADDITIONAL FLOODING PROBLEMS FOR TODAY. FCST SOUNDINGS SHOW VERY LIGHT STEERING FLOW AND PW VALUES CONTINUE AROUND 2 INCHES. CONTINUAL FEED OF MOISTURE INTO THE AREA. DO NOT HAVE THE SFC BNDRY IN THE VICINITY AS IN PAST DAYS BUT STILL ANTICIPATE RESIDUAL SHORTWAVE ENERGY FOR TODAY. ETA/RUC HAVE BEEN HANDLING PRECIP FCST BETTER THAN GFS LATELY AND THEY INDICATE THE FOCUS FOR ACTIVITY WILL SHIFT TO THE SC PORTION TODAY...HOWEVER MANY COUNTIES IN SE GA CANNOT HANDLE MUCH PRECIP BEFORE PROBLEMS ARE ENCOUNTERED...SO PLAN TO GO WITH A WATCH FOR ALL COUNTIES. WILL GO WITH LIKELY POPS AND TREND TOWARDS COOLER MAV NUMBERS WITH PRECIP AND CLOUDS AROUND THROUGH THE DAY. WILL CONTINUE A DECREASING TREND IN PRECIP AFTER TODAY WITH THE RIDGE TO TRY AND BUILD WEST INTO THE AREA. SHORTWAVE ENERGY EXPECTED TO BE SHUNTED TO THE N AND W HOWEVER LITTLE CHANCE EXPECTED IN PW VALUES AND STEERING WINDS WILL AGAIN BE LIGHT. ANTICIPATE A WARMING TREND IN MAX TEMPS WITH DOWNSLOPE FLOW AND WARMER TEMPS ALOFT. POTENTIAL FOR A FRONT TO MOVE INTO THE AREA EARLY NEXT WEEK BUT NOT READY TO BUY INTO THIS SCENARIO YET. && .MARINE...SLY FLOW REGIME WL REMAIN IN PLACE FOR THE ENTIRE FCST PERIOD AS HIGH PRES XTNDS E-W ACROSS THE RGN. THIS IS DEPICTED VRY WELL IN THE CURRENT SET OF TEXT AND GRIDDED FCSTS SO FEW CHANGES ARE PLANNED THIS MRNG. WNDS WL VEER TO THE SW TMRW AS LEE-SIDE TROFG DVLPS INLAND BUT SHOULD VEER MORE SLY EACH AFTN DUE TO LCL INFLUENCES OF THE ATLC SEA BREEZE. WNDS SHOULD HOLD IN THE 10-15 KT RANGE WITH SEA OF 2-4 FT. MAY SEE A SLGT INCR IN SWELL BY LTE IN THE WEEK PER WW3 OUTPUT SO HAVE MADE A FEW MINOR ADJUSTMENT TO SEAS AS A RESULT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH UNTIL 9 PM GAZ087-088-099>101-114>119-137>141. SC...FLOOD WATCH UNTIL 9 PM SCZ040-042>045-047>051. && SLF/ST
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 515 AM EDT TUE JUN 15 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-161000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 515 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT... .DAY ONE...TODAY AND TONIGHT. .FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. MANY AREAS HAVE AVERAGED BETWEEN 4 AND 7 INCHES OF RAIN OVER THE PAST TWO DAYS WITH LOCALIZED HIGHER AMOUNTS. WITH THE GROUND SATURATED FROM THESE RAINS...ADDITIONAL HEAVY RAIN COULD LEAD TO FLASH FLOODING. A FLOOD WATCH HAS THEREFORE BEEN ISSUED FOR THE ENTIRE AREA. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE SPECIFIC INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD SELF ACTIVATE AS NEEDED AND REPORT ANY SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jun 15, 8:01 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 AM WATER SPOUT 5 S PARRIS ISLAND 32.28N 80.68W
06/15/2004 XXX XX COAST GUARD
4 LARGE WATERSPOUTS REPORTED OVER PORT ROYAL SOUND MOVING
NORTH.
&&
STLocal storm report, Jun 15, 8:30 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 AM TORNADO 4 SW PARRIS ISLAND 32.31N 80.73W
06/15/2004 BEAUFORT SC EMERGENCY MNGR
TORNADO TOUCHED DOWN NEAR PINCKNEY WILDLIFE REFUGE.
&&
JPCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:55 AM EDT | Tornado Warning | CHS | Beaufort | 35 min |
| Jun 15, 8:29 AM EDT | Tornado Warning | CHS | Beaufort | 31 min |
| Jun 15, 10:05 AM EDT | Flash Flood Warning | CHS | Beaufort, Berkeley | 75 days |
| Jun 15, 10:22 AM EDT | Flash Flood Warning | CHS | Charleston | 84 days |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.